Should we be monitoring patients on systemic dermatologic therapies for psychiatric adverse effects?: a proposed clinical framework.

IF 3.9
Nina Modanlo, Mohnish Alishala, Hira Ghani, Sasha Ghofrani, Mohammad Jafferany
{"title":"Should we be monitoring patients on systemic dermatologic therapies for psychiatric adverse effects?: a proposed clinical framework.","authors":"Nina Modanlo, Mohnish Alishala, Hira Ghani, Sasha Ghofrani, Mohammad Jafferany","doi":"10.1080/09546634.2026.2734960","DOIUrl":null,"url":null,"abstract":"<p><strong>Objectives: </strong>Systemic therapies have transformed dermatologic practice by providing effective treatment for several conditions, including autoimmune diseases, inflammatory disorders, and severe cutaneous emergencies. Despite their therapeutic benefits, these agents may cause psychiatric adverse effects that complicate clinical management.</p><p><strong>Methods: </strong>We conducted an initial literature review synthesizing psychiatric adverse effects of systemic dermatologic medications-including corticosteroids, immunosuppressants, Janus kinase inhibitors, antihistamines, antimalarials, dapsone, isotretinoin, and biologics-and proposed a clinical framework for the screening and monitoring of these complications.</p><p><strong>Results: </strong>Psychiatric adverse effects vary across systemic therapies. Corticosteroids are associated with mood disturbances, psychosis, and delirium, with psychiatric symptoms occurring in nearly 20% of patients receiving high-dose therapy. Isotretinoin remains controversial because of its potential association with depression and suicidality. Other systemic agents have been reported to cause a range of neuropsychiatric effects, although the frequency and strength of evidence differ among medications.</p><p><strong>Conclusions: </strong>Overall, psychiatric adverse effects represent an important consideration in the use of systemic dermatologic therapies. Awareness of these potential complications, coupled with appropriate screening and monitoring, is essential for early recognition and effective management. Improved understanding of medication-related psychiatric effects can help dermatologists optimize treatment outcomes while enhancing patient safety.</p>","PeriodicalId":94235,"journal":{"name":"The Journal of dermatological treatment","volume":"37 1","pages":"2734960"},"PeriodicalIF":3.9000,"publicationDate":"2026-12-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"The Journal of dermatological treatment","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1080/09546634.2026.2734960","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/9/29 0:00:00","PubModel":"Epub","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0

Abstract

Objectives: Systemic therapies have transformed dermatologic practice by providing effective treatment for several conditions, including autoimmune diseases, inflammatory disorders, and severe cutaneous emergencies. Despite their therapeutic benefits, these agents may cause psychiatric adverse effects that complicate clinical management.

Methods: We conducted an initial literature review synthesizing psychiatric adverse effects of systemic dermatologic medications-including corticosteroids, immunosuppressants, Janus kinase inhibitors, antihistamines, antimalarials, dapsone, isotretinoin, and biologics-and proposed a clinical framework for the screening and monitoring of these complications.

Results: Psychiatric adverse effects vary across systemic therapies. Corticosteroids are associated with mood disturbances, psychosis, and delirium, with psychiatric symptoms occurring in nearly 20% of patients receiving high-dose therapy. Isotretinoin remains controversial because of its potential association with depression and suicidality. Other systemic agents have been reported to cause a range of neuropsychiatric effects, although the frequency and strength of evidence differ among medications.

Conclusions: Overall, psychiatric adverse effects represent an important consideration in the use of systemic dermatologic therapies. Awareness of these potential complications, coupled with appropriate screening and monitoring, is essential for early recognition and effective management. Improved understanding of medication-related psychiatric effects can help dermatologists optimize treatment outcomes while enhancing patient safety.

我们是否应该监测接受全身皮肤科治疗的患者是否有精神不良反应?建议的临床框架。
目的:全身疗法通过提供对多种疾病的有效治疗,包括自身免疫性疾病、炎症性疾病和严重的皮肤紧急情况,已经改变了皮肤病学的实践。尽管它们具有治疗效果,但这些药物可能导致精神病学的不良反应,使临床管理复杂化。方法:我们进行了初步的文献综述,综合了全身皮肤药物(包括皮质类固醇、免疫抑制剂、Janus激酶抑制剂、抗组胺药、抗疟药、氨苯砜、异维甲酸和生物制剂)对精神疾病的不良影响,并提出了筛查和监测这些并发症的临床框架。结果:精神病学不良反应因系统治疗而异。皮质类固醇与情绪障碍、精神病和谵妄有关,近20%接受大剂量治疗的患者出现精神症状。异维甲酸仍有争议,因为它可能与抑郁和自杀有关。其他全身性药物已被报道引起一系列神经精神影响,尽管证据的频率和强度因药物而异。结论:总的来说,精神不良反应是使用全身皮肤科治疗的重要考虑因素。对这些潜在并发症的认识,加上适当的筛查和监测,对于早期识别和有效管理至关重要。提高对药物相关精神影响的理解可以帮助皮肤科医生优化治疗结果,同时提高患者的安全性。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
自引率
0.00%
发文量
0
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书